How to Cope With Eye Problems During Chemotherapy

Cancer patient visiting doctor for medical consultation in clinic
Watery eyes, known medically as epiphora, is a symptom experienced by cancer patients and survivors alike. Excessive tearing and other eye-related conditions have been shown to be caused by chemotherapy medications like Taxotere.

If you were, or are, undergoing chemotherapy and have suffered from excessive tearing, contact the product liability attorneys at Hotze Runkle today at (512) 476-7771 or (877) 919-0830 to schedule your consultation.

Depending on your specific case, there may be a number of reasons why you could be experiencing excessively watery eyes. Realize that you are not alone. Many breast cancer patients and survivors have undergone conditions just like your. That is why at Hotze Runkle we have decided to put together a series of tips meant to help you diminish the symptoms and hopefully improve your quality of life while we fight for you.

Dry Eye Syndrome & Excessive Tearing

Some chemotherapy drugs may cause what is known as dry eye syndrome, or keratoconjunctivitis sicca. This condition means either your eyes are not producing enough tears to lubricate, making them red and dry, or it is not producing a key lubricating chemical which can cause excessive tearing.

You can take the following actions to decrease excessive tearing in your eyes:

  • Wear sunglasses. When outside, it is recommended to wear sunglasses to avoid losing moisture in your eyes due to the wind or sun rays. During chemotherapy treatment, your eyes may also be more sensitive to light and sunglasses can help to protect them.
  • Wash your eyelids with baby shampoo. Use baby shampoo to gently wash away any crust formed by the excessive tearing.
  • Clean out work/home air filters. Excessive tearing can be further irritated by your allergies or by dust and pollen in the air. Do your best to eliminate them at home or work by constantly changing air filters and purchasing an air cleaner if necessary.

Blocked Tear Ducts

Tear duct blockage is another possible side effect of chemotherapy drugs. Eyes produce tears every time we blink to keep themselves lubricated. Excess tears and mucus need to be drained through a tiny opening in the corner of our eye known as a punctum, which is the entrance to the nasolacrimal duct, or tear duct.

When tear ducts become blocked, the excess tears cannot be drained from the eye, which can, in turn, cause a number of eye-related health issues such as infections, swelling, and severe eye pain.

The following are a few recommendations you can follow to decrease the discomfort associated with blocked tear ducts:

  • Use warm compresses. Warm compresses can help protect you against infections by helping to temporarily clear the tear duct. Just make sure they are “warm”, as anything too hot can potentially hurt your eyes.
  • Avoid using contacts. Whether you are suffering from excessive tearing or blocked tear ducts, it is important to avoid using contacts as they can cause serious eye infections.
  • Talk to your oncologist. Make sure to communicate any discomforts to your oncologist, who should be able to recommend an ophthalmologist to help you.

Some ocular problems can generate other eye-related complications that have lasting effects. Other symptoms to look out for are sensitivity to light or blurry vision. These could mean there is something else wrong with your eyes. Communicating these symptoms to your medical provider can prevent any lasting damage to your eyes.

Do not hesitate to contact the product liability lawyers at Hotze Runkle if you or a loved one is suffering eye-related complications due to chemotherapy drugs like Taxotere.

Contact us today at (512) 476-7771 or (877) 919-0830 to schedule a consultation. At Hotze Runkle, we don’t demand your trust, we earn it.